Utah, 2014

Flash Flood in Utah, July 31, 2014

July 31, 2014 · NWS GJT · 1 event in 1 county or zone

Monsoonal moisture continued to produce thunderstorms with heavy rainfall in east-central Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoonal moisture continued to produce thunderstorms with heavy rainfall in east-central Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 5:00 PM MST, 3 hours earlier.

Area forecast discussion, Jul 31, 5:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 PM MDT THU JUL 31 2014

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 249 PM MDT THU JUL 31 2014

LOW STRATUS AND PATCHY MORNING FOG BURNED OFF BY 15Z THIS MORNING AS
SURFACE HEATING COMMENCED. THINKING FOG WAS A RESULT OF THE
SATURATED GROUND FROM RAIN YESTERDAY ALONG WITH COOLER OVERNIGHT
TEMPERATURES. STORMS WERE QUICK TO FIRE ONCE THIS LOW CLOUD DECK
CLEARED AROUND 17Z WITH STORMS STAYING CONFINED TO HIGHER TERRAIN
AND MORE NUMEROUS OVER THE SAN JUANS AS EXPECTED. THE EXCEPTION WAS
THE SOUTHERN COLORADO VALLEYS IN WHICH STORMS DRIFTED OFF THE SAN
JUANS JUST BEFORE 18Z. PRECIPITABLE WATER (PW) VALUES AROUND AN INCH
ON THE 12Z GJT SOUNDING THIS MORNING SO STILL PLENTY OF MOISTURE
AROUND TO GENERATE STORMS WITH SOME HEAVY RAIN POSSIBLE. BEST
ACTIVITY WILL BE SOUTH OF I-70 AS OPPOSED TO YESTERDAY WITH LESS
NORTH OF I-70 WHERE THERE IS LESS MOISTURE AND STORMS ARE EXPECTED
TO DRIFT INTO SOME VALLEY LOCATIONS BY MID AFTERNOON. SOME LOCALIZED
FLOODING IS POSSIBLE UNDER THE STRONGER STORMS WITH SOME SMALL HAIL
AND GUSTY OUTFLOW WINDS TO 40 MPH POSSIBLE.  RECEIVED A REPORT OF A
MUDSLIDE ALONG HIGHWAY 133 NORTH OF MCCLURE PASS EARLY THIS
AFTERNOON OUT OF A STORM THAT DID NOT APPEAR THAT STRONG ON RADAR.
LOCALIZED MUDSLIDES AND DEBRIS FLOW ARE STILL POSSIBLE GIVEN THE
SATURATED GROUND FROM RECENT RAINS IN SOME OF THE STEEPER TERRAIN.
STORMS WILL LINGER THROUGH THE EVENING AND COME TO AN END BY
MIDNIGHT.

LESS MOISTURE IN PLACE ON FRIDAY AS THE HIGH PRESSURE RIDGE STARTS
SHIFTING WESTWARD BUT STILL ENOUGH TO GENERATE SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS WITH PW VALUES
AROUND 0.75 INCHES ON AVERAGE WITH HIGHER AMTS NEAR AN INCH TOWARDS
THE FOUR CORNERS. MUCH LESS MOISTURE EVIDENT ACROSS NE UTAH AND NW
COLORADO WITH 0.5 TO 0.75 INCHES. THE GFS INDICATES A DISTURBANCE
MOVING THROUGH THE NORTHWEST FLOW TOPPING THE RIDGE. THIS IS
INDICATED BY SOME VORT MAXES AND A 55 KT JET STREAK THAT MOVES
THROUGH.  THE NAM IS NOT AS PRONOUNCED WITH THIS FEATURE BUT THIS
MAY ENHANCE ACTIVITY.  DECIDED TO INCREASE POPS AS GIVEN THE
DISTURBANCE MOVING THROUGH AND REMAINING MOISTURE BEING RECYCLED
UNDER THE RIDGE...THIS WILL LEAD TO AN INCREASE IN STORM ACTIVITY
AND COVERAGE. LOOKS LIKE THE WESTERN COLORADO MOUNTAINS ARE FAVORED
IN THE AFTERNOON WITH STORMS DRIFTING OFF THE HIGHER TERRAIN INTO
VALLEYS LATER IN THE DAY.  STORMS WILL HAVE DECENT MOTION WITH SOME
LOCALLY HEAVY RAINERS.  STORMS SHOULD DIE DOWN AFTER SUNSET AS DRIER
AIR MOVES IN FRIDAY NIGHT WITH PW VALUES OF 0.5 TO THE NORTH AND
0.75 TO THE SOUTH.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 249 PM MDT THU JUL 31 2014

...HEAVY RAIN POTENTIAL INCREASES BEGINNING LATER SUNDAY...

SATURDAY...WITH THE RIDGE OF HIGH PRESSURE NEARLY OVERHEAD AND A
LIGHT NORTHWESTERLY FLOW ALOFT FURTHER DRYING IS EXPECTED. PW DROPS
TO AROUND 0.5 INCH ACROSS THE NORTH/0.8 INCH OVER THE FAR SOUTH WITH
NO SIGNIFICANT DISTURBANCE NOTED...THUS A GENERAL DOWN TURN IN
THUNDERSTORM ACTIVITY IS ANTICIPATED.

SUNDAY THROUGH TUESDAY...THE SUBTROPICAL RIDGE AXIS SLIDES BACK TO
THE PLAINS SUNDAY OPENING THE DOOR FOR ANOTHER SURGE OF DEEP
MONSOONAL MOISTURE FROM THE SOUTH. MODELS CONTINUE TO HINT AT
STRONGER WAVES FOR LATE SUNDAY INTO EARLY MONDAY AND AGAIN MONDAY
NIGHT INTO TUESDAY...WHICH WOULD HELP TO FOCUS CONVECTION AND LEAD
TO AN INCREASED THREAT FOR HEAVY RAINFALL.

WEDNESDAY THROUGH THURSDAY...A DRIER NORTHWEST FLOW IS INDICATED
BEHIND THE TUESDAY DISTURBANCE AS THE HIGH PRESSURE RIDGE REBUILDS
TO OUR WEST. DAILY THUNDERSTORMS ARE STILL EXPECTED BUT LESS WIDESPREAD
COMPARED TO EARLIER IN THE WEEK. TEMPERATURES ARE EXPECTED TO BE
AT SEASONAL TO SLIGHTLY BELOW SEASONAL LEVELS THROUGHOUT THE
EXTENDED PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 600 PM MDT THU JUL 31 2014

A FEW SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE NIGHT
ACROSS SOUTHWEST COLORADO. AFTER 17Z...SHOWERS AND THUNDERSTORMS
WILL EXPAND IN AREAL COVERAGE OVER THE HIGH TERRAIN AND SOUTHWEST
COLORADO. LOCALLY HEAVY SHOWERS MAY LOWER CIGS TO MVFR LEVELS OVER
THE MOUNTAINS. THE BEST THREAT FOR STORMS AND SHOWERS WILL BE
OVER SW COLORADO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...MDA
LONG TERM...TB
AVIATION...PF
Hazardous weather outlook, Jul 31, 4:33 AM MST, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
533 AM MDT THU JUL 31 2014

COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
533 AM MDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP LATE THIS MORNING
BECOMING SCATTERED TO NUMEROUS THIS AFTERNOON...ESPECIALLY OVER
HIGHER TERRAIN AND THE SOUTH. THE STRONGEST CELLS WILL BE CAPABLE
OF GENERATING LARGE AMOUNTS OF RAINFALL IN A SHORT PERIOD OF TIME.
LOCALIZED FLOODING IS POSSIBLE. IN ADDITION TO HEAVY RAIN...
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS FROM 30 TO 40
MPH...SMALL HAIL...AND DANGEROUS LIGHTNING. SHOWERS AND
THUNDERSTORMS WILL DIMINISH THIS EVENING...WITH ONLY A FEW
REMAINING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER CONDITIONS EXPECTED FRIDAY AND SATURDAY...AHEAD OF ANOTHER
SURGE OF DEEP MONSOONAL MOISTURE THAT MOVES IN SUNDAY. THIS WILL
BRING ANOTHER ROUND OF HEAVY RAIN PRODUCING THUNDERSTORMS TO MUCH
OF EASTERN UTAH AND WESTERN COLORADO LATE SUNDAY THROUGH EARLY
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Grand Junction radar (KGJX), 137 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
July 31, 8:00 PM MST to 9:00 PM MST
Where
Grand County, 1.55 mi W of Brendel to 1.29 mi ENE of Crescent Jct
Cause
Heavy Rain
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
38.974, -109.799

Heavy rainfall resulted in a flash flood which washed out a 50 foot section of railroad track. A rain gauge near the flash flood measured nearly an inch of rain in less than one hour. The width of the flash flood was about 400 feet wide where the flood waters reached the railroad tracks. A storm water retention pond with a capacity of about 10 million gallons was completely filled.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548466.